MAUDE Adverse Event Report: ABBOTT MEDICAL AMPLATZER VASCULAR PLUG 4; DEVICE, VASCULAR, FOR PROMOTING EMBOLIZATION

ABBOTT MEDICAL AMPLATZER VASCULAR PLUG 4; DEVICE, VASCULAR, FOR PROMOTING EMBOLIZATION
Model Number VASCULAR PLUG 4
Medical Device Problem Codes Difficult to Fold, Unfold or Collapse (1254); Fracture (1260); Improper or Incorrect Procedure or Method (2017); Separation Problem (4043)
Health Effect - Clinical Codes Foreign Body In Patient (2687); Insufficient Information (4580)
Date of Event 05/24/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Investigation is not yet complete.A follow-up report will be submitted with all additional relevant information.
 
Event or Problem Description
It was reported that on (b)(6) 2023, a 6mm amplatzer vascular plug iv was selected for an implant.During the procedure, there was issue with the plug.It was impossible to detach the plug and impossible to retrieve the plug after deployment in the left gonadal vein.The pusher was left in place (left gonadal vein, left renal vein, left cave vein, right iliac vein and right common femoral vein) and secured in the right iliac vein with a stent to limit risk of secondary migration.An antiaggregant treatment will be applied to the patient for 6 months post procedure to limit the risk of venous thrombosis at the renal vein, risk of complication at the lower member, risk of migration in the heart.The procedure time was extended to a total time of 3 hours.Patient status was reported as stable.
 
Additional Manufacturer Narrative
An event of the plug being unable to be released from the cable was reported.The delivery cable was received for examination which found that the plug was no longer attached to the endscrew of the delivery cable, but that the outer coil of the cable was unraveled and detached from the end of the endscrew.No other damage was noted to the cable or endscrew.The device was sent for further examination using sem.The end of the coil was examined with no indication of a fracture being found along the length.Information from the field indicated that the end of the coil was cut and left in the patient.The endscrew, where the coil is welded to the inner cable, was examined and there appeared to be minimal indication of a metallurgical bond at this surface, with minimal fracture features being present.It was reported the outer coil became unraveled during attempts to detach the plug.It is possible the outer coil caught on the plug after the weld fractured and the coil unraveled, resulting in the end of the coil being unable to be removed from the patient after the plug detached from the endscrew.Abbott has initiated additional investigation as a result of this finding.H6 health effect - clinical code: code 4580 removed.
 
Event or Problem Description
It was reported that on (b)(6) 2023, a 6mm amplatzer vascular plug iv was selected for an implant.During the procedure, there was issue with the plug.It was impossible to detach the plug and impossible to retract the plug after deployment in the left gonadal vein.The delivery wire was left in place (left gonadal vein, left renal vein, left cave vein, right iliac vein and right common femoral vein) and secured in the right iliac vein with a stent to limit risk of secondary migration.The patient did not have a tortuous anatomy.The plug was not deformed/damaged/ during procedure.An antiaggregant treatment will be applied to the patient for 6 months post procedure to limit the risk of venous thrombosis at the renal vein, risk of complication at the lower member, risk of migration in the heart.The procedure time was extended to a total time of 3 hours.Patient status was reported as stable.No additional information provided.On 18 august 2023, additional information received; the plug remained implanted at the target lesion and remained attached to the distal part of the cable.Part of the cable with the plug and left in the patient.The cable is maintained by the plug distally and by the stent implanted in the right iliac vein in order to maintain as much as possible the cable and to prevent any migration.
 
Additional Manufacturer Narrative
An event of the plug being unable to be released from the cable was reported.The delivery cable was received for examination which found that the plug was no longer attached to the endscrew of the delivery cable, but that the outer coil of the cable was unraveled and detached from the end of the endscrew.No other damage was noted to the cable or endscrew.The device was sent for further examination using sem.The end of the coil was examined with no indication of a fracture being found along the length.Information from the field indicated that the end of the coil was cut and left in the patient.The endscrew, where the coil is welded to the inner cable, was examined and there appeared to be minimal indication of a metallurgical bond at this surface, with minimal fracture features being present.It was reported the outer coil became unraveled during attempts to detach the plug.It is possible the outer coil caught on the plug after the weld fractured and the coil unraveled, resulting in the end of the coil being unable to be removed from the patient after the plug detached from the endscrew.Abbott has initiated additional investigation as a result of this finding.

Brand Name
AMPLATZER VASCULAR PLUG 4
Common Device Name
DEVICE, VASCULAR, FOR PROMOTING EMBOLIZATION
Manufacturer (Section D)
ABBOTT MEDICAL
5050 nathan lane n
plymouth MN 55442
Manufacturer (Section G)
ABBOTT MEDICAL REG# 2135147
5050 nathan ln n
plymouth MN 55442
Manufacturer Contact
karen krouse
5050 nathan lane n
plymouth, MN 55442
6517565400
MDR Report Key17148744
Report Number2135147-2023-02634
Device Sequence Number12205441
Product Code KRD
UDI-Device Identifier00811806012360
UDI-Public00811806012360
Combination Product (Y/N)N
Initial Reporter CountryFR
PMA/510(K) Number
K113658
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2023
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 01/02/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberVASCULAR PLUG 4
Device Catalogue Number9-AVP038-006
Device Lot Number8700790
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 05/24/2023
Supplement Date Received by Manufacturer10/31/2023
12/08/2023
Initial Report FDA Received Date06/16/2023
Supplement Report FDA Received Date11/10/2023
01/02/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured10/08/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown